Alert archive / Wisconsin / Small Craft Advisories in 2014

Small Craft Advisory 11, NWS Milwaukee, WI

January 22, 2014

NWS Milwaukee, WI issued this small craft advisory at Jan 22, 2014, 3:48 AM CST. It took effect at Jan 22, 2014, 3:00 PM CST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2014, 3:48 AM CST (09:48 UTC)
In effect from
Jan 22, 2014, 3:00 PM CST
Expired
Jan 24, 2014, 6:00 AM CST
In force
39 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 21, 9:09 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Jan 21, 9:09 PM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
909 PM CST TUE JAN 21 2014

.UPDATE...

HRRR AND NAM IS JUST AN HOUR OR SO LATER WITH THE SNOW ARRIVAL
DURING THE EARLY MORNING HOURS. DRY AIR IN THE LOWER LEVELS SO
VIRGA INITIALLY UNTIL MORE SATURATION OCCURS.

&&

.AVIATION/06Z TAFS/...

VFR CONDITIONS UNTIL THE EARLY MORNING. SNOW WILL THEN DEVELOP
DURING THE EARLY MORNING HOURS. EXPECT VSBYS TO LOWER TO MVFR
MAINLY AFTER 09Z AT MSN AND AFTER 12Z AT MKE. THEN EXPECT PERIODS
OF MVFR CIGS AND IFR VSBYS AFTER SUNRISE AND THROUGH THE MORNING
SOUTH CENTRAL WISCONSIN AND INTO THE AFTERNOON SOUTHEAST.

TOTAL AMOUNTS WILL BE ON THE LOW SIDE...GENERALLY AROUND AN INCH
TO AN INCH AND A HALF MOST PLACES.

&&

.PREV DISCUSSION... /ISSUED 352 PM CST TUE JAN 21 2014/

TONIGHT AND TUESDAY...FORECAST CONFIDENCE...HIGH

LOW TEMPERATURES WILL BE REACHED THIS EVENING MOST PLACES...AS WINDS
WILL BE LIGHT WITH MAINLY HIGH CLOUDS OVERHEAD. DEWPOINTS ACROSS THE
AREA ARE CURRENTLY -5 TO -15...SO COULD SEE TEMPS TANK PRETTY FAST.
WINDOW OF OPPORTUNITY FOR TEMPS TO FALL IS NOT VERY LONG THOUGH...AS
MORE CLOUDS WILL ARRIVE THROUGH THE EVENING AND OVERNIGHT...WITH
WINDS ALSO INCREASING A BIT LATE EVENING AND OVERNIGHT. COLDEST
TEMPS WILL PROBABLY BE IN THE EAST WHERE WINDS WILL BE LIGHTEST AND
CLOUD COVER THE LOWEST DURING THE EVENING. SHOULD SEE TEMPS THEN
SLOWLY RISE FROM LATE EVENING AND INTO THE NIGHT. WITH THE LIGHTER
WINDS AND WARMING TEMPS LATER IN THE NIGHT...NOT EXPECTING WIND
CHILLS TO BE COLD ENOUGH FOR AN ADVISORY. WIND CHILLS WILL BE IN THE
-10 TO -20 RANGE THOUGH...SO GOING TO BE ANOTHER COLD ONE.

STILL EXPECTING LIGHT SNOW TO SPREAD ACROSS THE AREA LATER TONIGHT
AS WARM ADVECTION ALOFT INCREASES AHEAD OF AN APPROACHING SHORTWAVE.
PRETTY DECENT Q-VECTOR CONVERGENCE OVERHEAD THROUGH THE DAY
WEDNESDAY...WITH CLOSED MID/UPPER LOW CROSSING THE NORTHEAST
FORECAST AREA. SHOULD THUS SEE SNOW CONTINUE THROUGH THE DAY
WEDNESDAY...POSSIBLY DIMINISHING IN THE WEST DURING THE AFTERNOON.
WITH COLD AIRMASS IN PLACE...SOUNDINGS SHOWING THE BULK OF
SATURATION COLDER THAN THE DENDRITE GROWTH ZONE. THIS MIGHT CUT DOWN
ON RATIOS A BIT...BUT WILL STILL PROBABLY SEE A GOOD 20:1 SNOW...SO
HAVE TOTALS AROUND OF AN INCH TO AN INCH AN A HALF LATE TONIGHT
THROUGH THE DAY WEDNESDAY.

IT WILL BE A BIT MILDER WEDNESDAY AS TEMPS ALOFT WARM...BUT HIGHS
WILL STILL BE QUITE A BIT BELOW NORMAL...STRUGGLING TO GET MUCH
ABOVE 10 DEGREES.

SHORT TERM...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.

WEDNESDAY NIGHT THROUGH THURSDAY...FORECAST CONFIDENCE HIGH.

PERSISTENCE FORECASTING WITH REPETITIVE PATTERN BRINGING NEXT BURST
OF ARCTIC AIR INTO THE REGION WEDNESDAY NIGHT INTO THURSDAY WITH
COLD AIR ADVECTION FOLLOWING SURFACE LOW...LOCATED OVER LOWER
MICHIGAN AT 00Z THURSDAY...AS 500 MB TROUGH BEING PULLED TO THE EAST
BY 140 KT UPPER JET MAX ROUNDING BASE AND LIFTING UP THE EASTERN
FLANK OF UPPER TROUGH.

850 MB TEMPS FALL TO -20C TO -23C...WITH 925 MB READINGS OF -18C TO
-20C BY 12Z THURSDAY...LINGERING THROUGH THE DAY. WITH LOWS OF 5 TO
10 BELOW ZERO IN THE WEST AND ZERO TO 5 BELOW EAST AWAY FROM THE
LAKE BY DAWN THURSDAY AND NW WINDS GUSTING TO 20 TO 25 MPH...WIND
CHILL ADVISORIES WILL AGAIN BE LIKELY WEDNESDAY NIGHT INTO THURSDAY
MORNING.

WIDESPREAD SNOW EXPECTED TO END AS BEST SYNOPTIC/QG FORCING PUSHES
SE OF FORECAST AREA BY 00Z...BUT MODELS INDICATING AN INVERTED
SURFACE TROUGH HANGING BACK OVER THE NE CWA UNTIL 06Z THURSDAY SO
WILL KEEP SLIGHT CHANCE THERE FOR NOW...BUT IF TROUGH SLOWS...POPS
MAY HAVE TO BE INCREASED AND AREAL COVERAGE EXPANDED.

NOT CURRENTLY EXPECTING ANY LAKE-EFFECT SNOW ONCE SYSTEM SNOW CLEARS
FORECAST AREA AS NW TO NNW 1000-850MB AND 1000-900MB LAYER WINDS AND
RESULTING CONVERGENCE FAVOR A MID-LAKE BAND THAT REMAINS OFFSHORE.
HOWEVER 12Z NAM12 WINDS ABOVE 925 MB DO TURN A BIT MORE TO THE NORTH
BETWEEN 09Z AND 12Z THURSDAY SO WILL NEED TO LOOK AT LATER RUNS
TO SEE IF THESE LAYER WINDS TAKE ON A MORE EASTERLY COMPONENT THAT
COULD BRUSH THE WESTERN SHORE OF LAKE MICHIGAN WITH THE LAKE BAND.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...FORECAST CONFIDENCE MEDIUM

LOW TEMPERATURES AROUND -10 DEGREES EXPECTED AROUND 06Z FRIDAY THEN
TEMPS STEADY OUT AND SLOWLY RISE WITH WARM AIR ADVECTION AHEAD OF
NEXT SYSTEM MODIFYING 925-850 MB TEMPS UPWARD OVERNIGHT. THE
RESPONSIBLE 500 MB WAVE RIDES STRONG JET STREAK/140-150 KTS/SOUTH
FROM THE NORTHWEST TERRITORIES OF CANADA THURSDAY NIGHT AND
FRIDAY...CLOSING OFF AND SETTLING OVER JAMES BAY BY 12Z SATURDAY.
THE STRONG WESTERLY WINDS BETWEEN THE DEPARTING HIGH AND LOW
PRESSURE CROSSING SOUTHERN CANADA WILL GUST TO NEAR WIND ADVISORY
CRITERIA DURING THE DAY FRIDAY.

BRING APPARENT TEMPERATURES DOWN TO NEAR WIND CHILL WARNING LEVELS
OVERNIGHT FRIDAY IN SPITE OF THE SLOWLY WARMING TEMPS WHICH REMAIN
AT OR BELOW ZERO UNTIL 12Z FRIDAY AFTER BOTTOMING OUT AROUND -10
AROUND 06Z AND 09Z.

STILL LOOKING AT A NON-DIURNAL TREND CONTINUING INTO FRIDAY AS 925MB
THERMAL RIDGE NOSES ACROSS MOST OF THE STATE BY 00Z SATURDAY...WITH
FRIDAY HIGHS IN THE MID 20S PROBABLY BEING REACHED LATE FRIDAY
AFTERNOON/FRIDAY EVENING. TEMPS EXPECTED TO COLLAPSE AFTER 06Z
BEHIND MID-LEVEL TROUGH/SURFACE COLD FRONT THAT REACHES THE WI/IL
BORDER BY 12Z SATURDAY. MORNING READINGS IN THE TEENS LIKELY HIGHS
FOR THE DAY. FRONT ALSO BRINGS ANOTHER ROUND OF LIGHT SNOW AS EARLY
AS FRIDAY AFTERNOON WITH THE BETTER CHANCE FRIDAY EVENING ALONG THE
FRONT.

LONG TERM...FORECASTER CONFIDENCE LOW.

NO BREAK FORM THE COLD PATTERN WITH SHORT WAVE ENERGY DROPPING
DOWN WESTERN FLANK OF BROAD DEEP TROUGH OVER THE EASTERN U.S.
BRINGING REINFORCING SHOTS OF COLD AIR PRECEDED BY CHANCES FOR
LIGHT SNOW. OF INTEREST IS THE MODELS DEPICTING A FAIRLY VIGOROUS
SURFACE LOW PASSING EITHER WEST AND SOUTH OF SOUTHERN
WISCONSIN/GFS AND ECMWF/...OR THE CANADIAN GEM SOLUTION TRACKING
THE LOW RIGHT ACROSS THE STATE SUNDAY. THE GEM SOLUTION COULD
BRING MORE THAN THE INCH OR TWO AMOUNTS WE HAVE SEEN RECENTLY.
WELL BELOW NORMAL TEMPERATURES TO CONTINUE.

AVIATION/00Z TAFS/...

VFR CONDITIONS WILL CONTINUE INTO TONIGHT. SNOW WILL THEN DEVELOP
LATER TONIGHT AS A SHORTWAVE APPROACHES...WITH THE SNOW LINGERING
THROUGH MUCH OF WEDNESDAY. TOTAL AMOUNTS WILL BE ON THE LOW
SIDE...GENERALLY AROUND AN INCH TO AN INCH AND A HALF MOST PLACES.
WILL SEE LOWER CIGS THROUGH THE EVENT...AT LEAST DOWN TO MVFR. WILL
HAVE TO KEEP AN EYE ON UPSTREAM OBS TO GET A BETTER HANDLE ON VSBYS
AS THE SNOW APPROACHES. HAVE SEEN SOME REPORTS AS LOW AS 1/2
MILE UPSTREAM SO FAR...SO POTENTIAL IS THERE FOR SOME LOWER VSBYS.

MARINE...

LOOKS LIKE SMALL CRAFT TO GALE FORCE WINDS POSSIBLE FOR A GOOD CHUNK
OF THE TIME FROM THURSDAY NIGHT THROUGH SATURDAY.

WITH SKIES ACTUALLY SUNNY TODAY...GOT A NICE SATELLITE VIEW OF THE
NEARSHORE WATERS. LOOKS LIKE QUITE A BIT OF ICE OUT THERE RIGHT
NOW...SO WOULD NOT EXPECT MUCH IN THE WAY OF WAVES FOR AT AT LEAST
THE NEXT DAY OR SO. HARD TO KNOW WHAT WILL HAPPEN TO THE ICE THOUGH
ONCE THE WINDS GET GOING TOMORROW NIGHT...COULD SEE IT GET PUSHED
OUT TO OPEN WATERS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...HENTZ
TONIGHT/WEDNESDAY AND AVIATION/MARINE...DDV
WEDNESDAY NIGHT THROUGH TUESDAY...REM
Hazardous weather outlook, Jan 21, 3:59 PM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
359 PM CST TUE JAN 21 2014

WIZ046-047-051-052-056>060-062>072-222200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
359 PM CST TUE JAN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

VERY COLD AIR WILL REMAIN ENTRENCHED OVER SOUTHERN WISCONSIN
THROUGH THE WORK WEEK. WIND CHILLS WILL FALL TO 15 TO 30 BELOW
ZERO WEDNESDAY NIGHT AND THURSDAY NIGHT AND LINGER THROUGH THE
MORNING HOURS. AFTER TEMPERATURES WARM A BIT EARLY IN THE
WEEKEND...ARCTIC AIR AND THE POTENTIAL FOR WIND CHILL ADVISORIES
RETURN FOR SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-222200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
359 PM CST TUE JAN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

ANOTHER ARCTIC COLD FRONT PASSING ACROSS LAKE MICHIGAN WILL CAUSE
BRISK NORTHERLY WINDS AND HIGH WAVES WEDNESDAY NIGHT AND
THURSDAY. SMALL CRAFT ADVISORIES WILL BE LIKELY FOR THE NEARSHORE
...WITH A GALE WATCH IN PLACE FOR THE OPEN WATERS.

BRISK SOUTHWEST WINDS WILL THEN DEVELOP LATE THURSDAY NIGHT AND
FRIDAY AND BE FOLLOWED BY BRISK NORTHWEST WINDS FRIDAY NIGHT AND
SATURDAY AS ANOTHER ARCTIC COLD FRONTAL PASSAGE OCCURS. EITHER
SMALL CRAFT ADVISORIES OR GALE WARNINGS WILL LIKELY BE NEEDED.

REM
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:28 AM CSTWind Chill AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more54 hr

Nearby

Small Craft Advisories in Wisconsin, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.